Adalimumab is a tumor necrosis factor-α (TNF-α) antagonist used to treat several immunologic diseases. It is believed that unexpected adverse events related to anti-TNF drugs will occur as administration of this drug becomes more widespread. We report the case of a 37-year-old woman who complained of nonspecific abnormalities of vision in both eyes one month after beginning treatment with adalimumab for Crohn's disease. The results of the initial ophthalmologic examination were normal. The visual fields showed diffuse and severe depression in both eyes. Other diseases that could have caused the visual field defects were ruled out. The results of electrophysiological tests were compatible with diffuse bilateral retinopathy. Treatment with adalimumab was discontinued. Six months later, visual field loss persists, although it has improved slightly. To our knowledge, this is the first report of diffuse retinopathy probable caused by systemic administration of adalimumab. This form of retinal toxicity should be considered in patients with disorders of vision treated with this drug.
Copyright © 2012 European Crohn's and Colitis Organisation. Published by Elsevier B.V. All rights reserved.